Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 70, NWS Pueblo, CO

June 18, 2004Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 18, 2004, 3:34 PM MDT for Las Animas County, Colorado. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2004, 3:34 PM MDT (21:34 UTC)
Expired
Jun 18, 2004, 4:30 PM MDT
In force
56 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 141 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.6 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3244 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

507 
WUUS55 KPUB 182134
SVRPUB
COC071-182230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
332 PM MDT FRI JUN 18 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

* UNTIL 430 PM MDT

* AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER TRINIDAD...AND WAS MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  6 MILES SOUTH OF HOEHNE BY 410 PM MDT
  8 MILES SOUTH OF MODEL BY 430 PM MDT

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3723 10466 3706 10461 3712 10405 3738 10413

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:46 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 18, 1:46 PM MDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
146 PM MDT FRI JUN 18 2004

.SHORT TERM...
(TONIGHT AND SATURDAY)

...POTENTIAL FOR STRONG/SVR TSTMS FROM SRN FOOTHILLS TO BACA COUNTY
THIS EVE...
...LOCALLY HEAVY RAIN POTENTIAL ACROSS EXTREME SERN CO TNGT...
...FOG/DRIZZLE SHOULD RETURN TO SERN CO MTS/PLAINS LATER TNGT...

CURRENTLY...WATER VAPOR IMAGERY AND RUC MODEL UPPER AIR ANALYSES
SHOWING W-SWLY FLOW ACROSS THE GREAT BASIN/CNTRL ROCKIES. IT IS
HARDER...TODAY...TO FIND ANY SIGNIFICANT SHORTWAVE TROUGH/POT
VORTICITY LOBE TO HELP ENHANCE THE CONVECTIVE PROCESSES.  HOWEVER...
ISOLD-SCT SHRA/TSRA HAVE ALREADY FORMED OVER THE CNTRL MTS AND
RACED EWD TOWARDS THE NRN FOOTHILLS/I-25 CORRIDOR.  LAST NGTS
STRATUS AND FOG ACROSS THE SERN CO MTS/PLAINS HAS BEEN SLOWLY
BURNING OFF...BUT NOT COMPLETELY.  THE GREATEST CLEARING APPEARS TO
BE AROUND THE RATON MESA AND SERN CO MTS.  18Z/18 SFC ANALYSIS SHOWED
THE OLD FRONTAL PARKED UP AGAINST THE MTS TO JUST SW OF KTAD INTO
EXTREME NERN NM AND THE TX PANHANDLE.  SFC/PBL THETA-E AXIS(MOISTURE)
WAS POOLING ON THE N SIDE ACROSS SERN CO AND THE
PANHANDLES(OK/TX).  THE STRATUS HAS KEPT SERN CO TEMPS IN THE
50S/60S...WHILE SAN LUIS VALLEY ONCE AGAIN WAS REACHING INTO THE
LOWER 80S.  STRONGEST INSTABILITY(CAPE/LIFTED INDICES) WAS
GENERALLY ALONG AND W OF I-25 WITH SFC COMPUTED CAPE VALUES OF 500
TO 2K J/KG AND LIFTED INDICES OF -2C TO -4C...BUT THERE IS STILL
SOME CONVECTIVE INHIBITION(CIN) ALONG I-25 AND SERN CO FOR SFC
BASED TSTM GENERATION PER PLAN VIEW LAPS MODEL DATA.

TNGT...TRICKY TSTM FORECAST THIS EVENING. STILL LOOKS LIKE HIGH
TERRAIN SHRA/TSRA WILL FORM AND JUST HOW FAR E THEY GET IS THE MAIN
QUESTION.  THE RATON MESA TO BACA COUNTY AND SWD CONTINUES TO BE
THE POTENTIAL SEVERE CONVECTIVE WEATHER ZONE THIS EVE.  THERE IS
SOME DIFFERING (MODEL) OPINIONS OF WHERE THE NOCTURNAL MCS WILL BE
LOCATED. THE ETA FAMILY MODELS ARE SUGGESTING SERN CO INTO WRN
KS...WHILE THE GFS HAS IT A LITTLE FURTHER S ACROSS TX/OK PANHANDLES
TNGT. MESO-ETA HAS BEEN DOING A PRETTY GOOD JOB AND THE 18Z FCST DATA
ISNT TOO FAR OFF FROM THE CURRENT SFC ANALYSIS...SO WILL LEAN
TOWARDS THIS MODEL.  30-35KT SLY LLJ DEVELOPS ACROSS THE TX
PANHANDLE AND IS ORTHOGONAL TO THE SFC BOUNDARY BETWEEN 00Z-09Z.
BEST H7-H85 WAA BULLSEYE PROGGED TO BE ACROSS SERN CO/SWRN KS
THIS EVE/OVRNGT.  AIR MASS SHOULD CONTINUED TO DESTABILIZE ALOFT WITH
H8 THETA-E ADVECTION BULLSEYE ACROSS SERN CO/SWRN KS AT THE
NOSE OF THE LLJ AND THE HEAVY RAIN POTENTIAL SHOULD BE ALONG AND
JUST S OF THIS BULLSEYE. JUICY/UNSTABLE AIR MASS WILL REMAIN IN
PLACE ACROSS SERN CO WITH GEORGES K-INDICES OF 40-45C...PRECIPITABLE
WATER INDICES OF 1.00-1.15 INCHES...AND H7-H5 SPECIFIC HUMIDITY
VALUES OF 6 G/KG ACROSS SERN CO/SWRN KS/OK-TX PANHANDLES. THE ONLY
GOTCHA FOR SERN CO IS IF ANY ISOLD-SCT SHRA/TSRA FORM EARLY AND
DIRECTLY ALONG THE SFC BOUNDARY ACROSS NERN NM/TX PANHANDLE...WHICH
COULD LIMIT THE SHRA/TSRA DEVELOPMENT ACROSS SERN CO TNGT. IF NOTHING
FORMS ALONG THE TX BOUNDARY THIS EVE...THEN THE RADAR WILL PROBABLY
LIGHT UP ACROSS SERN CO AS THE LOWER/MID LEVEL POSITIVE THERMAL
ADVECTIONS KICK-IN BY MID-EVE. FLASH FLOOD GUIDANCE HAS LOWERED
ACROSS BACA COUNTY TO AROUND 1 INCH/HOUR DUE TO THE PAST FEW DAYS OF
STORMS. WILL ONCE AGAIN MENTION HEAVY RAIN IN THE GRIDS/ZONES
ACROSS SERN CO FOR CELL ANCHORS...MERGERS...OR TRAINING.  AS FOR THE
SEVERE WEATHER POTENTIAL IN COS AND PUB THIS EVE...THERE STILL COULD
BE ISOLD-SCT TSTMS DEVELOPING OVER THE NEARBY MTS AND DRIFTING EWD
INTO THE I-25 CORRIDOR.  MAIN THREAT WOULD LIKELY BE HAIL...IF THE
STORMS DO DEVELOP.  AFTER MIDNIGHT...SHOULD SEE STRATUS/FOG/DRIZZLE
REFORM ACROSS THE SERN CO MTS/PLAINS GIVEN THE AMOUNT OF SFC/PBL
MOISTURE AND COOLING.

SAT...WLY FLOW ALOFT CONTINUES...BUT THERE ARE STILL SOME CHANGES
PROGGED.  SFC HIGH OVER THE NRN PLAINS...WHICH AS ANCHORED THE LOW
LEVEL MOISTURE ACROSS ERN CO...WILL MIGRATE EWD DURING THE DAY WITH
THE LOWER TROP RESPONDING BY VEERING THE WINDS TO S INSTEAD OF E
ACROSS SERN CO. WLY FLOW ALOFT WILL SPREAD THE RELATIVELY DRIER AIR
EWD ALONG WITH WARMER TEMPS ALOFT.  THERE CONTINUES TO BE THE
POTENTIAL FOR AFTN/EVE SHRA/TSRA...BUT THEY MIGHT BE LESS
WIDESPREAD THAN DAYS PAST AND FOCUSED MORE ALONG THE DRYLINE
DEVELOPING IN ERN CO BY SAT AFTN.  INSTABILITY SHOULD BE
MODERATE-STRONG ALONG THE DRYLINE TO PRODUCE STRONG/SVR TSTMS SAT
AFTN/EVE. THE MAIN AREA FOR POPS/WX WILL BE AROUND THE DRYLINE SAT
AFTN. THE CONTDVD AND SAN LUIS VALLEY HAVING LITTLE OR NO CHANCE FOR
PRECIPITATION OR DRY LIGHTNING(I.E. 10% OR LESS)...WHICH THEY
HAVENT HAD MUCH LIGHTNING THERE IN THE LAST 3 DAYS...WHICH IS GOOD
GIVEN HAINES OF 5/6 AND DAYTIME HUMIDITY LEVELS OF 10-20%.  TEMPS
SHOULD BE A LITTLE WARMER GIVEN MORE SUNSHINE (AFTER STRATUS/FOG BURN
OFF IN SERN CO) AND WARMER TEMPS ALOFT(H7 +14C -+15C).

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

SUN...THIS DAY WILL LIKELY BE CLOSE TO SATS WEATHER...BUT A LITTLE
WARMER AND DRIER.

MON THROUGH FRI...NEXT WEEK LOOKS LIKE AN MCS REPEAT PERFORMANCE OF
THIS WEEK. ANOTHER FRONT IS FORCED(VIA NOCTURNAL MCS TO THE N AND
SFC HIGH MOVNIG INTO NRN PLAINS) DOWN ERN CO ON MON.  DAY-TO-DAY
MCS DEVELOPMENT ACROSS ERN CO AND THEN MIGRATING EWD INTO THE PLAINS
APPEARS TO BE THE PATTERN...WHICH WOULD LEAD TO SOMEWHAT COOLER TEMPS
AND ABOVE NORMAL PRECIPITATION.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

METZE
Hazardous weather outlook, Jun 18, 7:00 AM MDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT FRI JUN 18 2004

COZ058>089-093>099-191300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND
GUSTS AND TORNADOES...WILL ONCE AGAIN BE POSSIBLE ACROSS ALL OF THE
SOUTHEAST COLORADO PLAINS THIS AFTERNOON AND EVENING. THUNDERSTORMS
ARE EXPECTED TO BEGIN TO DEVELOP ACROSS THE EASTERN MOUNTAINS AND
ACROSS THE RATON MESA AND PALMER DIVIDE AROUND THE NOON HOUR...WITH
STRONG TO SEVERE STORMS MOVING OUT ACROSS THE I-25 CORRIDOR AND
ACROSS THE REST OF THE EASTERN PLAINS BETWEEN 1 AND 2 PM. STRONG TO
SEVERE THUNDERSTORMS WILL CONTINUE TO PROPAGATE SOUTH AND EAST ACROSS
THE FAR EASTERN PLAINS THROUGH THE EVENING AND INTO THE TEXAS AND
OKLAHOMA PANHANDLE OVERNIGHT.

OVER THE SOUTHWEST AND CENTRAL MOUNTAINS...ISOLATED TO WIDELY
SCATTERED THUNDERSTORM ACTIVITY IS ANTICIPATED. THIS ACTIVITY WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AND DANGEROUS CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FAVORABLE WEATHER PATTERN FOR AFTERNOON AND EVENING THUNDERSTORMS
WILL CONTINUE ACROSS THE AREA WELL INTO NEXT WEEK.  SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY DAY...ALONG WITH THE
POTENTIAL FOR A FEW SEVERE STORMS...CAPABLE OF PRODUCING 1 TO 2
INCH DIAMETER HAIL...AND WIND GUSTS OVER 60 MPH.  THE BEST CHANCES
FOR SEVERE WEATHER WILL BE ACROSS THE EASTERN PLAINS OF COLORADO
SATURDAY...AND AGAIN MONDAY...DURING THE AFTERNOON AND EVENING
HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 100 PM ACROSS SOUTHEAST COLORADO.

MW/LW

In the hours before

Local storm report, Jun 18, 9:34 AM MDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
934 AM MDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       3 N PUEBLO              38.34N 104.62W
06/17/2004  1.03 INCH        PUEBLO             CO   AMATEUR RADIO

            24 HR REPORT 8AM-8AM

0600 PM     HEAVY RAIN       WALSH                   37.39N 102.28W
06/17/2004  1.90 INCH        BACA               CO   TRAINED SPOTTER

            24 HR REPORT 8AM-8AM

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:11 PM MDTSevere Thunderstorm WarningPUBBaca, Prowers64 min
Jun 17, 6:16 PM MDTSevere Thunderstorm WarningPUBEl Paso59 min
Jun 17, 6:40 PM MDTSevere Thunderstorm WarningPUBPueblo65 min
Jun 17, 7:21 PM MDTSevere Thunderstorm WarningPUBBaca54 min
Jun 17, 7:23 PM MDTSevere Thunderstorm WarningPUBBaca52 min
Jun 18, 5:52 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.